Format

Send to

Choose Destination
Expert Opin Drug Saf. 2009 Mar;8(2):129-44. doi: 10.1517/14740330902778180 .

Heparin-induced anaphylactic and anaphylactoid reactions: two distinct but overlapping syndromes.

Author information

1
Department of Pathology and Molecular Medicine, McMaster University, Hamilton Health Sciences, General Site, Hamilton, Ontario, Canada. twarken@mcmaster.ca

Abstract

BACKGROUND:

Heparin-induced anaphylactic and anaphylactoid reactions are of increasing clinical and scientific interest, particularly given the recent identification of a syndrome of heparin-induced anaphylaxis due to oversulfated chondroitin sulfate (OSCS), a contaminant in certain heparin preparations. However, heparin-induced anaphylactoid reactions also have been reported to be a consequence of immune-mediated heparin-induced thrombocytopenia (HIT).

OBJECTIVE:

To summarize the clinical features and pathophysiology of two distinct disorders, HIT-associated anaphylactoid reactions as well as anaphylaxis resulting from OSCS-contaminated heparin.

METHODS:

We review literature describing these two types of heparin-induced anaphylactic and anaphylactoid reactions, and seek potential pathophysiologic links between them.

RESULTS:

Intravenous bolus heparin administered to patients with circulating 'HIT antibodies', usually as a result of recent heparin therapy, can produce anaphylactoid reactions, probably as a consequence of in vivo activation of platelets and, possibly, leukocytes. Affected patients often evince fever/chills, hypertension and/or acute respiratory compromise ('pseudo-pulmonary embolism'). In contrast, heparin-induced anaphylaxis is caused by activation of the contact system, with formation of vasoactive kinins (bradykinin, des-arg(9)-bradykinin). This latter syndrome has been linked in an epidemic form to administration of OSCS-contaminated heparin; these reactions feature prominent hypotension and laryngeal edema. Hemodialysis patients are at increased risk for both syndromes. There is evidence that OSCS-contaminated heparin itself increases the risk of HIT compared with non-contaminated heparin.

CONCLUSION:

Two distinct syndromes of heparin-induced anaphylaxis and anaphylactoid reactions exist. These seem to share certain epidemiologic features, given that OSCS-contaminated heparin can produce anaphylaxis through contact system activation but also could increase risk of HIT and HIT-associated anaphylactoid reactions.

PMID:
19309242
DOI:
10.1517/14740330902778180
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center